Montana, 2013

Damaging Wind in Montana, September 24, 2013

September 24, 2013 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm containing a 63 mph wind gust occurred at the Livingston Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm containing a 63 mph wind gust occurred at the Livingston Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 24, 7:37 PM MST, 4 minutes earlier.

Area forecast discussion, Sep 24, 7:37 PM MST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
837 PM MDT TUE SEP 24 2013

.UPDATE...
LIGHTNING WAS OCCURRING ON THE WESTERN FRINGES OF THE FORECAST
AREA THIS EVENING IN RESPONSE TO A JETLET...UPPER DIFLUENCE AND
850-700 MB FRONTOGENESIS. HAVE ADDED A MENTION OF THUNDER TO AREAS
W OF KBIL TO ACCOUNT FOR THIS. DYNAMICS WILL MOVE TO THE N AND NE
OVERNIGHT PER THE NEW WRF AND CHANCES FOR PRECIPITATION WILL
DECREASE AS THE NIGHT GOES ON. THE FORECAST POPS HANDLED THIS
WELL. BREAK IN THE PRECIPITATION WILL CONTINUE INTO WED MORNING
PER THE WRF. NOTED THE 18Z GFS WAS QUICKER TO FILL IN THE
PRECIPITATION. PREVIOUS FORECAST WAS CLOSER TO THE GFS AND NO NEED
TO MAKE ANY CHANGES AT THIS TIME. ONLY OTHER ADJUSTMENT WAS TO
LOWER DEWPOINTS AS AIRMASS WAS STILL FAIRLY DRY THIS EVENING.
ARTHUR

&&

.SHORT TERM...VALID FOR WED AND THU...

SOME CHANGES WERE MADE TO THE FORECAST FOR THE NEXT COUPLE OF
DAYS. MAINLY...THIS WAS TO ADJUST POPS AND QPF FOR BRIEF BREAKS
IN PRECIPITATION AS THE SYSTEM WILL BE MADE UP OF SEVERAL PIECES
MOVING THROUGH THE REGION OVER THE NEXT COUPLE OF DAYS.
OVERALL...OUR CONFIDENCE HAS INCREASED SOMEWHAT IN THE TIMING OF
THESE PIECES AS THE ECMWF AND GFS ARE SHOWING SOME SIMILAR TRENDS.
CONFIDENCE HAS DECREASED IN THE CHANCE OF WARNING CRITERIA SNOW IN
THE FOOTHILLS AND LOWER ELEVATIONS OF PARK COUNTY. I EXPECT THERE
TO BE JUST SOME WET SNOW OF ABOUT 1 TO 3 INCHES IN THESE
AREAS...BUT WE WILL KEEP THE WINTER STORM WATCH OUT FOR NOW DUE TO
LINGERING UNCERTAINTY ON SNOW LEVELS.

FOR THIS EVENING...THE UPPER JET ASSOCIATED WITH THE STORM SYSTEM
TO OUR WEST WILL POKE ITS NOSE INTO OUR SOUTHWEST ZONES THIS
EVENING. THIS FEATURE IS ALREADY PRODUCING SOME SHOWERS INTO THE
BEARTOOTHS/ABSAROKAS THIS AFTERNOON. SURFACE LOW DEVELOPS OVER
THE PLAINS AND ASSOCIATED COLD FRONT WILL MOVE INTO THE WESTERN
ZONES THIS EVENING AND INTO THE EASTERN ZONES OVERNIGHT. THE
PRECIPITATION SHOULD BE LIMITED TO THE WESTERN ZONES THOUGH...AS
MOISTURE IN THE EAST IS LIMITED TONIGHT AS EVIDENT BY THE
DEWPOINTS AT MILES CITY AND BAKER CURRENTLY IN THE LOWER 30S. ONLY
THE HIGHER PEAKS SHOULD SEE ANY SNOW TONIGHT.

FOR WEDNESDAY...THE NEXT PIECE OF THE STORM PUZZLE WORKS INTO THE
SOUTHWEST ZONES TOMORROW MORNING AND SPREADS NORTH AND EAST AS
THE UPPER TROUGH/LOW MOVES INTO IDAHO. GOOD DIFFLUENT FLOW AND
HEIGHT FALLS WILL GENERATE PRECIPITATION IN THE WESTERN
SECTIONS...WHILE A FAVORABLE POSITION OF THE UPPER JET PRODUCES A
BAND OF FRONTOGENESIS RELATED PRECIPITATION IN THE EAST. THIS BAND
WILL MOVE INTO THE SE CORNER BY EVENING...AND WITH DECENT
EFFECTIVE SHEAR COULD PRODUCE SOME THUNDERSTORMS. SNOW LEVELS IN
THE WEST SHOULD START DROPPING INTO THE AFTERNOON AS THE COLDER
700MB TEMPS ADVECT INTO THE AREA WITH THE UPPER LOW.

THE BEST CHANCE OF ACCUMULATING SNOWFALL IS LIKELY TO BE LATE
WEDNESDAY EVENING THROUGH THURSDAY MORNING IN THE WEST. STRONG
FORCING COMBINED WITH UPSLOPE FLOW IS SHOWN ON CROSS SECTIONS OVER
OUR WEST. I HAVE MADE THIS THE BIG QPF PERIOD OVERALL AND BOTH THE
ECMWF AND GFS ARE ZEROED IN ON THIS. I THEN DROPPED POPS THURSDAY
AFTERNOON QUITE A BIT FROM PREVIOUS PACKAGES AS MODELS AGREE ON A
BREAK IN THE FORCING AS THE SOUTHERN BRANCH OF THE TROUGH TAKES
OVER. THURSDAY NIGHT INTO FRIDAY THIS PORTION OF THE SYSTEM WILL
TRACK TO OUR SOUTH AND PRODUCE PRECIPITATION OVER THE BIG HORNS
AND INTO THE EASTERN ZONES. I HAVE BUMPED UP SNOW AMOUNTS IN THE
BIG HORNS WHERE WE MAY EVENTUALLY NEED SOME TYPE OF WINTER WEATHER
HIGHLIGHT. IT DOES NOT LOOK LIKE SHERIDAN WILL TURN COLD ENOUGH
FOR SNOW...BUT SHOULD GET A GOOD SHOT OF PRECIPITATION THURSDAY
NIGHT. BT

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

THE 12 UTC GUIDANCE SHOWS THE 500-HPA TROUGH LIFTING OUT OF WY AND
ACROSS EASTERN MT FRI...WITH A FINAL BURST OF QG-FORCING AFFECTING
THE AREA DURING THE DAY. WE DECIDED TO INCREASE POPS SUBSTANTIALLY
FROM THE BIG HORN MOUNTAINS AND SHERIDAN TO EKALAKA AND BAKER WITH
SUPPORT FROM BOTH THE GFS AND ECMWF SOLUTIONS FOR LIKELY POPS OVER
THOSE AREAS. THE BIG HORN MOUNTAINS COULD PICK UP A FEW ADDITIONAL
INCHES OF SNOW ON FRI...AND WET BULB ZERO HEIGHTS AND TEMPERATURES
AT 850 HPA OF 2-3 C SUGGEST SOME HIGHER RIDGETOPS SUCH AS ABERDEEN
HILL AND OTHERS IN SOUTH CENTRAL AND SOUTHEASTERN MT MAY SEE A MIX
OF RAIN AND SNOW ON FRI.

STARTING SAT AND CONTINUING INTO EARLY NEXT WEEK...THE LARGE-SCALE
FLOW BECOMES PROGRESSIVE AND RELATIVELY ZONAL. THIS SHOULD SPELL A
SEASONABLY MILD PERIOD...WITH SOME DIURNAL GUSTINESS TO THE WINDS.
THE 12 UTC GFS AND ECMWF HINT AT A WEAK COLD FRONTAL PASSAGE EARLY
NEXT WEEK BY ABOUT TUE...AND IF THE ECMWF IS RIGHT WE MAY ACTUALLY
NEED TO ADVERTISE SOME LOW SHOWER CHANCES WITH COOLER TEMPERATURES
ON TUE WITH LATER FORECASTS. SCHULTZ

&&

.AVIATION...

SCATTERED SHOWERS WILL MAINLY AFFECT AREAS IN AND NEAR THE
MOUNTAINS OVERNIGHT. MAIN IMPACTS WILL BE LOCAL GUSTY WINDS AND
MOUNTAIN OBSCURATIONS. A COLD FRONT WILL THEN PUSH THROUGH THE
REGION LATE TONIGHT INTO EARLY WEDNESDAY. BEHIND THE FRONT RAIN
AND MOUNTAIN SNOW WILL INCREASE IN COVERAGE AS THE DAY PROGRESSES.
MVFR AND IFR CONDITIONS WILL BECOME MORE WIDESPREAD BY LATER IN
THE DAY. FRIEDERS
&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 049/059 041/051 038/055 039/065 046/071 049/074 049/073
    24/W    85/R    32/R    10/U    00/U    11/U    11/U
LVM 042/053 034/046 031/051 032/062 039/069 045/073 045/072
    47/W    86/O    32/R    10/U    00/U    00/U    11/U
HDN 050/061 042/054 038/057 038/067 044/074 047/075 048/074
    16/W    66/R    44/R    10/U    00/U    11/U    11/U
MLS 053/065 044/054 041/059 039/067 047/076 048/076 051/074
    04/W    53/R    34/R    21/U    00/U    01/U    11/U
4BQ 052/069 043/054 039/054 038/067 044/074 046/075 047/074
    02/T    52/R    66/R    20/U    00/U    11/U    11/U
BHK 052/068 044/054 040/053 038/064 043/074 044/074 049/072
    01/B    52/R    46/R    21/U    00/U    01/U    11/U
SHR 047/062 040/049 038/049 032/064 039/074 043/071 046/070
    04/T    55/R    76/R    20/U    00/U    00/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
      THURSDAY EVENING FOR ZONES 40-56-64>66.
     WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
      THURSDAY EVENING FOR ZONES 67-68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Sep 24, 1:51 PM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MDT TUE SEP 24 2013

MTZ028>042-056>058-063>068-WYZ098-099-252100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
251 PM MDT TUE SEP 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FALL STORM SYSTEM IS EXPECTED TO BRING MUCH COLDER TEMPERATURES
AND AREAS OF HEAVY PRECIPITATION WEDNESDAY AND THURSDAY...AND
POSSIBLY LASTING INTO FRIDAY.

WIDESPREAD LOWER ELEVATION RAINFALL AMOUNTS AROUND AN INCH APPEAR
POSSIBLE WITH THIS STORM...MAINLY WEST OF A MILES CITY TO
SHERIDAN LINE. SNOWFALL IS EXPECTED IN THE MOUNTAINS...WITH THE
POTENTIAL FOR A FOOT OR MORE OF ACCUMULATION IN THE HIGHER
ELEVATIONS OF THE BEARTOOTH...ABSAROKA...CRAZY...AND BIG HORN
MOUNTAINS. A RAIN SNOW MIX APPEARS LIKELY OVER WESTERN FOOTHILL
LOCATIONS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT WITH SOME SNOW
ACCUMULATION POSSIBLE. A MIX OF RAIN AND SNOW IS ALSO POSSIBLE ON
HIGHER RIDGES LIKE ABERDEEN HILL AND THE ASHLAND DIVIDE THURSDAY
NIGHT AND FRIDAY MORNING.

THOSE WITH OUTDOOR OR TRAVEL PLANS THIS WEEK SHOULD PAY CLOSE
ATTENTION TO THE FORECAST AND PREPARE ACCORDINGLY. BE SURE TO
CHECK THE LATEST INFORMATION ON ROAD CLOSURES FOR MOUNTAIN
PASSES...INCLUDING BEARTOOTH PASS ABOVE RED LODGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 24, 7:14 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
814 PM MDT TUE SEP 24 2013

MTC067-097-250315-
PARK MT-SWEET GRASS MT-
814 PM MDT TUE SEP 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR PARK AND SWEET GRASS COUNTIES
UNTIL 915 PM MDT...

AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING INTO WESTERN
PARK COUNTY. THESE SHOWERS WERE MOVING NORTHEAST AT 50 MPH.

WIND GUSTS COULD EXCEED 50 MPH WITH THE PASSAGE OF THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...BIG TIMBER...CLYDE PARK...MC LEOD...SPRINGDALE...PINE
CREEK...GREYCLIFF...SOURDOUGH...EMIGRANT AND MELVILLE.

LAT...LON 4553 11085 4559 11086 4559 11080 4563 11079
      4618 11079 4621 10970 4574 10958 4532 11088
      4553 11091
TIME...MOT...LOC 0211Z 238DEG 49KT 4563 11084

FRIEDERS

The radar

The Billings radar (KBLX), 153 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
September 24, 7:41 PM MST
Where
Park County, 0.84 mi SE of Livingston
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.660, -110.560

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475549.